Alert archive / New Mexico / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 210, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 9, 2024, 3:32 PM MDT for Socorro County, New Mexico. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2024, 3:32 PM MDT (21:32 UTC)
- Expired
- Jul 9, 2024, 4:00 PM MDT
- In force
- 28 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Socorro County, NM
The radar
The Albuquerque radar (KABX), 127 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -338 J/kg
- Mixed-layer LCL
- 1842 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:19 PM MDT, 13 minutes earlier.
Area forecast discussion, Jul 9, 3:19 PM MDT, 13 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 319 PM MDT Tue Jul 9 2024 ...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER... .SYNOPSIS... Issued at 312 PM MDT Tue Jul 9 2024 Showers and thunderstorms have developed over the higher terrain of southwestern and central New Mexico this afternoon. This activity will continue to drift southeastward, expanding into some nearby highlands and northeastern plains areas this evening before dying. Storms will be more numerous over the central mountain chain of New Mexico on Wednesday with the potential for locally heavy rainfall, and perhaps some flash flooding. Scattered storms will also be possible Wednesday over portions of the eastern plains and even the higher terrain along the Continental Divide. A very similar pattern is then expected on Thursday with storms again developing over the higher terrain, mainly from the Continental Divide and over the central mountain chain of New Mexico and eventually filling into some nearby areas. Less storms are forecast for Friday into the weekend, but scattered storms will still be possible with activity shifting a bit farther west. Temperatures will generally remain seasonable and within a few degrees of normal for mid July. && .SHORT TERM... (This evening through Wednesday night) Issued at 312 PM MDT Tue Jul 9 2024 Convective initiation seems to have jived with higher resolution CAMs thus far this afternoon. With the upper high over southern CA and southern NV, storm motion has been toward the south southeast, so cells will likely fill in over the northeast highlands and northeastern plains as well as some other nearby locations through the early evening. Any kind of convectively- induced east gap wind should be fairly short-lived for just a couple to a few hours this evening, and storms are expected to largely diminish by or shortly after midnight. The stage will be set for a very active day on Wednesday, mainly across the central mountain chain which will rest on the western fringe of deeper moisture (0.9 to 1.1 inch PWATs). Storms will drift more due southward Wednesday as the upper high will have settled atop the Great Basin, and this parallel motion to the central mountain chain could lead to training, or cells repetitively moving over the same location which would enhance the flash flood risk. The previously issued Flood Watch was expanded to the Sandia/Manzano mountains for Wednesday, but burn scars will of course remain the most vulnerable areas. Storms could also expand secondarily into the east central to southeastern plains late Wednesday. Prevailing surface winds will tend to largely start out from the south as storms initialize, so this contrast with the northerly winds aloft will keep a threat for strong to severe cells. && .LONG TERM... (Thursday through Monday) Issued at 312 PM MDT Tue Jul 9 2024 The upper high will not move much, just slightly northeastward, still remaining stout at around 597 decameters over the Great Basin on Thursday. This will not alter the steering flow much, but cells will likely take on a heading of around 190-200. This could potentially open the door for the middle Rio Grande valley as cells move off of the Jemez, and additional storms will also develop a bit farther west in the Gila and near the divide as moisture inches that way. Into Friday and the weekend, a notable downtrend in convection is modeled as the monsoon high repositions into Colorado. This will redistribute the moisture, diffusely carrying slightly higher PWATs of 0.6 to 0.8 inch into western zones. Much of the central mountain chain would be expected to undergo a reduction in storms too. The high begins to become more ill-defined with the potential for an easterly tropical wave to move into Mexico, perhaps as far north as the borderland by late Monday. && .AVIATION... (18Z TAFS) Issued at 1201 PM MDT Tue Jul 9 2024 Scattered showers and thunderstorms are forecast to develop over the high terrain of the central mountain chain and to a lesser extent over the Continental Divide in western New Mexico early this afternoon. Storms will then drift southeastward at 5 to 15 kt, filling into some nearby highlands and the northeastern plains through the early evening. Storms will produce heavy downpours with brief reductions in ceiling and visibility, and a few of the stronger cells will be capable of hail and damaging downburst winds. Storms will mostly come to an end before midnight, but a stray cell or two may linger into the early morning hours Wednesday. Even more coverage of storms is expected Wednesday afternoon. && .FIRE WEATHER... Issued at 312 PM MDT Tue Jul 9 2024 Higher humidity graced the northwestern and west central zones this morning as easterly winds brought in higher dewpoints. However, this moisture quickly mixed back to the east this afternoon with humidity already plummeting to 10 to 15 percent. Storms have initiated over the high terrain areas this afternoon and are expected to fill in over the northeast highlands and northeastern plains through the evening. A fairly similar pattern is expected to continue on Wednesday and Thursday with soaking rainfall gradually filling in over more areas east of the Continental Divide. The central mountain chain looks to be especially active with storms and the potential for locally heavy rainfall and flash flooding each day, but particularly on Wednesday. The position of high pressure in the upper levels of the atmosphere will shift on Friday and into the upcoming weekend, causing moisture to seep westward while turning more diffuse. This will lead to fewer storms that will tend to favor western high terrain areas into the weekend. Prevailing winds will generally be light to moderate in speed, but short-lived thunderstorm outflows could quickly disrupt this. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 60 95 63 95 / 0 5 5 10 Dulce........................... 47 88 47 87 / 20 40 30 40 Cuba............................ 53 87 55 87 / 10 30 30 40 Gallup.......................... 50 93 54 92 / 0 0 5 30 El Morro........................ 50 87 55 85 / 10 10 20 50 Grants.......................... 54 90 56 88 / 10 20 20 40 Quemado......................... 54 90 55 89 / 10 20 20 60 Magdalena....................... 60 88 61 87 / 30 50 30 60 Datil........................... 54 87 55 85 / 20 40 30 60 Reserve......................... 52 94 52 92 / 20 40 20 70 Glenwood........................ 64 97 64 95 / 30 40 30 70 Chama........................... 46 79 46 80 / 40 60 40 60 Los Alamos...................... 58 82 59 82 / 30 60 30 60 Pecos........................... 55 81 55 82 / 40 70 40 60 Cerro/Questa.................... 43 80 44 81 / 40 70 30 60 Red River....................... 43 70 44 71 / 40 70 30 60 Angel Fire...................... 40 73 40 75 / 40 70 30 60 Taos............................ 48 84 49 85 / 40 50 30 50 Mora............................ 49 76 49 78 / 40 70 30 60 Espanola........................ 56 89 57 90 / 40 40 30 40 Santa Fe........................ 58 83 59 83 / 40 70 40 60 Santa Fe Airport................ 56 87 58 87 / 30 50 30 40 Albuquerque Foothills........... 63 90 63 90 / 20 50 40 50 Albuquerque Heights............. 65 92 66 92 / 20 30 30 30 Albuquerque Valley.............. 59 94 58 94 / 20 20 20 30 Albuquerque West Mesa........... 64 93 65 92 / 20 20 20 30 Belen........................... 62 95 60 94 / 20 30 20 30 Bernalillo...................... 62 93 62 93 / 20 30 30 30 Bosque Farms.................... 59 94 57 93 / 20 30 30 30 Corrales........................ 61 93 62 93 / 20 30 30 30 Los Lunas....................... 60 94 59 93 / 20 30 20 30 Placitas........................ 61 89 61 89 / 20 40 30 40 Rio Rancho...................... 63 92 64 92 / 20 30 20 30 Socorro......................... 64 96 65 95 / 20 40 30 40 Sandia Park/Cedar Crest......... 58 84 58 84 / 20 50 30 50 Tijeras......................... 59 87 59 86 / 20 50 30 50 Edgewood........................ 56 85 55 86 / 20 60 30 50 Moriarty/Estancia............... 53 87 52 87 / 30 60 30 40 Clines Corners.................. 53 81 54 81 / 30 70 30 50 Mountainair..................... 55 86 55 85 / 30 60 30 50 Gran Quivira.................... 56 86 55 85 / 30 70 40 50 Carrizozo....................... 63 88 62 86 / 40 80 40 60 Ruidoso......................... 52 79 53 78 / 40 80 50 60 Capulin......................... 50 80 52 82 / 40 40 10 30 Raton........................... 52 84 53 87 / 40 40 20 30 Springer........................ 53 85 54 87 / 40 50 20 30 Las Vegas....................... 52 78 52 80 / 40 60 30 50 Clayton......................... 59 88 61 90 / 30 20 10 10 Roy............................. 56 83 57 84 / 50 50 30 20 Conchas......................... 61 89 62 91 / 60 40 30 20 Santa Rosa...................... 60 87 60 87 / 60 50 40 20 Tucumcari....................... 61 91 62 92 / 60 30 30 10 Clovis.......................... 63 90 64 90 / 50 50 40 20 Portales........................ 64 90 65 91 / 50 50 40 20 Fort Sumner..................... 64 91 64 91 / 60 50 40 20 Roswell......................... 70 95 68 94 / 30 50 30 30 Picacho......................... 62 87 61 87 / 30 70 40 50 Elk............................. 58 84 58 83 / 30 80 50 60 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flood Watch until 9 PM MDT this evening for NMZ214-215-226. Flood Watch from Wednesday afternoon through Wednesday evening for NMZ214-215-221>224-226-229-239-240. && SHORT TERM...52 LONG TERM....52 AVIATION...52
In the hours before
Local storm report, Jul 9, 2:33 PM MDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
233 PM MDT Tue Jul 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM Flash Flood 1 NE Ruidoso 33.34N 105.67W
07/09/2024 Lincoln NM NWS Employee
A car was reported to be floating away in
flood waters at Paradise Canyon and Hull.
&&
CGSpecial weather statement, Jul 9, 2:43 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
243 PM MDT Tue Jul 9 2024
NMZ208-220-241-092115-
San Agustin Plains and Adjacent Lowlands-Lower Rio Grande
Valley-Southwest Mountains-
243 PM MDT Tue Jul 9 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SOCORRO COUNTY
THROUGH 315 PM MDT...
At 243 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles north of Monticello, moving south at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southwestern
Socorro County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3376 10759 3384 10733 3357 10718 3349 10751
TIME...MOT...LOC 2043Z 341DEG 8KT 3369 10743
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
12Local storm report, Jul 9, 2:50 PM MDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
250 PM MDT Tue Jul 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM Flash Flood 1 NW Ruidoso 33.34N 105.69W
07/09/2024 Lincoln NM NWS Employee
A woman was trapped in a tree due to high
rushing water. Rescue operations were
underway.
&&
CGLocal storm report, Jul 9, 3:02 PM MDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
302 PM MDT Tue Jul 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM Flash Flood Hollywood 33.33N 105.63W
07/09/2024 Lincoln NM NWS Employee
Riverside RV park is reported to be flooded
out.
&&
CGSpecial weather statement, Jul 9, 3:05 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
305 PM MDT Tue Jul 9 2024
NMZ227-228-230-092145-
Far Northeast Highlands-Union County-Johnson and Bartlett Mesas
Including Raton Pass-
305 PM MDT Tue Jul 9 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL UNION AND
SOUTHEASTERN COLFAX COUNTIES THROUGH 345 PM MDT...
At 305 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Abbott, or 14 miles east of Springer, moving east
at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of west central Union
and southeastern Colfax Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3629 10439 3647 10446 3665 10396 3639 10386
TIME...MOT...LOC 2105Z 251DEG 24KT 3641 10434
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
33Local storm report, Jul 9, 3:12 PM MDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
312 PM MDT Tue Jul 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM Flash Flood 2 WNW Ruidoso 33.34N 105.72W
07/09/2024 Lincoln NM NWS Employee
Bridge 4 on Main Road (at McDaniel Road) has
been washed out. Needs to be replaced.
&&
CGThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 1:31 AM MDT | Flood Watch | ABQ | Bernalillo, Chaves, Colfax, Lincoln, Mora, Rio Arriba and 7 more | 44 hr |
| Jul 9, 1:01 PM MDT | Flash Flood Warning | ABQ | Lincoln | 5 hr |
| Jul 9, 1:52 PM MDT | Flash Flood Warning | ABQ | Los Alamos, Santa Fe | 4 hr |
| Jul 9, 2:09 PM MDT | Flash Flood Warning | ABQ | Lincoln | 4 hr |
| Jul 9, 2:09 PM MDT | Flash Flood Warning | ABQ | Lincoln | 4 hr |
| Jul 9, 2:43 PM MDT | Special Weather Statement | ABQ | Socorro | 32 min |
| Jul 9, 3:03 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 19 min |
| Jul 9, 3:05 PM MDT | Special Weather Statement | ABQ | Colfax | 40 min |
| Jul 9, 3:21 PM MDT | Flash Flood Warning | ABQ | Socorro | 3 hr |
| Jul 9, 3:21 PM MDT | Severe Thunderstorm Warning | ABQ | Socorro | 39 min |
| Jul 9, 3:43 PM MDT | Severe Thunderstorm Warning | ABQ | Socorro | 32 min |
| Jul 9, 4:05 PM MDT | Areal Flood Advisory | ABQ | Colfax | 3 hr |
| Jul 9, 4:39 PM MDT | Special Weather Statement | ABQ | Mora | 36 min |
| Jul 9, 4:57 PM MDT | Areal Flood Advisory | ABQ | Mora | 3 hr |
| Jul 9, 5:38 PM MDT | Special Weather Statement | ABQ | San Miguel | 37 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.